‘I just wish I could be in less pain’: When good vaccines cause bad reactions
It started just days after she received her second dose of Pfizer COVID-19 vaccine. Red, blistering spots that were painful and burned began showing up on her legs. Within weeks, she was in the hospital, unable to walk because of the pain.
Sixty-one-year-old Bonnie Keefe of Renfrew is one of about a dozen Canadians believed to have suffered from cutaneous vasculitis — inflammation of small blood vessels that can cause painful skin lesions — most likely associated with a COVID-19 vaccination.
It is considered an “adverse event of special interest” by the Public Health Agency of Canada, which tracks all adverse reactions to the vaccines — serious and less serious.
Such reactions are rare and evidence grows daily about how well the vaccines work at preventing serious illness and hospitalization from COVID-19.
But that is little comfort to Keefe.
She doesn’t want to discourage people from getting vaccinated. “I am just one of those cases that fell through the cracks.” But she does want people to know just how serious those rare reactions can be.